Alert archive / Indiana / Small Craft Advisories in 2018

Small Craft Advisory 52, NWS Northern Indiana

October 2, 2018

NWS Northern Indiana issued this small craft advisory at Oct 2, 2018, 3:32 PM EDT. It took effect at Oct 3, 2018, 12:00 PM EDT. It was in force for 41 hr.

The area

The counties it named.

The facts

Issued
Oct 2, 2018, 3:32 PM EDT (19:32 UTC)
In effect from
Oct 3, 2018, 12:00 PM EDT
Expired
Oct 5, 2018, 5:00 AM EDT
In force
41 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

553 
WHUS73 KIWX 021932
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
332 PM EDT Tue Oct 2 2018

LMZ043-046-030345-
/O.NEW.KIWX.SC.Y.0052.181003T1600Z-181005T0400Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
332 PM EDT Tue Oct 2 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON WEDNESDAY TO MIDNIGHT
EDT THURSDAY NIGHT...

The National Weather Service in Northern Indiana has issued a
Small Craft Advisory, which is in effect from noon Wednesday to
midnight EDT Thursday night. 

* WINDS...Southwest 15 to 25 knots Wednesday afternoon veering
  west Wednesday night and north Thursday. Gusts to 30 knots.

* WAVES...Building to 4 to 7 feet by Thursday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
11 follow-up statements
426 
WHUS73 KIWX 030156
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
956 PM EDT Tue Oct 2 2018

LMZ043-046-031000-
/O.CON.KIWX.SC.Y.0052.181003T1600Z-181005T0400Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
956 PM EDT Tue Oct 2 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM NOON WEDNESDAY TO
MIDNIGHT EDT THURSDAY NIGHT...

* WINDS...Southwest 15 to 25 knots Wednesday afternoon veering
  west Wednesday night and then north Thursday. Gusts to 30 knots.

* WAVES...Building to 5 to 10 feet by Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
749 
WHUS73 KIWX 030755
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
355 AM EDT Wed Oct 3 2018

LMZ043-046-031600-
/O.CON.KIWX.SC.Y.0052.181003T1600Z-181005T0400Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
355 AM EDT Wed Oct 3 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO
MIDNIGHT EDT THURSDAY NIGHT...

* WINDS...Southwest 15 to 25 knots this afternoon veering west
  tonight and then north Thursday. Gusts to 30 knots.
 
* WAVES...Building to 5 to 10 feet by Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
217 
WHUS73 KIWX 031432
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1032 AM EDT Wed Oct 3 2018

LMZ043-046-032245-
/O.CON.KIWX.SC.Y.0052.181003T1600Z-181005T0400Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1032 AM EDT Wed Oct 3 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EDT
THURSDAY NIGHT...

* WINDS...Southwest 15 to 25 knots this afternoon veering west 
  tonight and then north Thursday. Gusts to 30 knots. 

* WAVES...Building to 5 to 10 feet by Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
660 
WHUS73 KIWX 032004
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
404 PM EDT Wed Oct 3 2018

LMZ043-046-040415-
/O.CON.KIWX.SC.Y.0052.000000T0000Z-181005T0400Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
404 PM EDT Wed Oct 3 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EDT
THURSDAY NIGHT...

* WINDS...Southwest 15 to 30 knots this evening veering northwest
  late tonight and then north Thursday.  

* WAVES...Building to 6 to 10 feet by Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
711 
WHUS73 KIWX 040157
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
957 PM EDT Wed Oct 3 2018

LMZ043-046-041000-
/O.CON.KIWX.SC.Y.0052.000000T0000Z-181005T0400Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
957 PM EDT Wed Oct 3 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EDT
THURSDAY NIGHT...

* WINDS...Southwest 15 to 30 knots veering northwest late tonight
  and then north on Thursday. Wind veering northeast Thursday 
  night and diminishing to 10 to 20 knots. 

* WAVES...Building to 6 to 10 feet, occasionally to 13 feet by
  Thursday, then gradually subsiding Thursday evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
069 
WHUS73 KIWX 040817
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
417 AM EDT Thu Oct 4 2018

LMZ043-046-041630-
/O.CON.KIWX.SC.Y.0052.000000T0000Z-181005T0400Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
417 AM EDT Thu Oct 4 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

* WINDS...Southwest 15 to 30 knots veering northwest late 
  tonight and then north on Thursday. Wind veering northeast 
  Thursday night and diminishing to 10 to 20 knots. 

* WAVES...Building to 6 to 10 feet, occasionally to 13 feet by
  today, then gradually subsiding this evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
866 
WHUS73 KIWX 041524
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1124 AM EDT Thu Oct 4 2018

LMZ043-046-042100-
/O.CON.KIWX.SC.Y.0052.000000T0000Z-181005T0400Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1124 AM EDT Thu Oct 4 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

* WINDS...North 15 to 25 knots. 

* WAVES...5 to 8 feet, occasionally to 10 feet.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
986 
WHUS73 KIWX 041948
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
348 PM EDT Thu Oct 4 2018

LMZ043-046-050400-
/O.CON.KIWX.SC.Y.0052.000000T0000Z-181005T0400Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
348 PM EDT Thu Oct 4 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

* WINDS...Northeast 10 to 15 knots veering east.

* WAVES...4 to 7 feet, occasionally to 9 feet, subsiding late this
  evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
919 
WHUS73 KIWX 050226
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1026 PM EDT Thu Oct 4 2018

LMZ043-046-050400-
/O.CON.KIWX.SC.Y.0052.000000T0000Z-181005T0400Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1026 PM EDT Thu Oct 4 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

* WINDS...Northeast 10 to 20 knots veering east by daybreak.

* WAVES...3 to 6 feet, subsiding by daybreak. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
489 
WHUS73 KIWX 050300
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1100 PM EDT Thu Oct 4 2018

LMZ043-046-050900-
/O.EXT.KIWX.SC.Y.0052.000000T0000Z-181005T0900Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1100 PM EDT Thu Oct 4 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 AM EDT FRIDAY...

* WINDS...Northeast 10 to 20 knots veering east by daybreak.

* WAVES...3 to 6 feet, subsiding by daybreak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$

CM
540 
WHUS73 KIWX 050856
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
456 AM EDT Fri Oct 5 2018

LMZ043-046-051000-
/O.EXP.KIWX.SC.Y.0052.000000T0000Z-181005T0900Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
456 AM EDT Fri Oct 5 2018

...SMALL CRAFT ADVISORY WILL EXPIRE AT 5 AM EDT...

The Small Craft Advisory will be allowed to expire at 5 AM EDT as
waves have dropped below 4 feet.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Oct 2, 12:59 PM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, Oct 2, 12:59 PM EDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1259 PM EDT Tue Oct 2 2018

.SYNOPSIS...
Issued at 1100 AM EDT Tue Oct 2 2018

A cold front will continue to slowly track across northeast
Indiana, northwest Ohio, and south central Lower Michigan through
this afternoon. Scattered showers and patchy drizzle can be
expected in vicinity of the front through early afternoon, with a
chance of showers and thunderstorms across portions of far
northeast Indiana and northwest Ohio. Mainly dry conditions are
then expected tonight and Wednesday, but additional chances for
showers and storms are possible on and off through this weekend.
High temperatures this afternoon will range from the middle and
upper 60s across southwest Lower Michigan, to the middle to upper
70s across northwest Ohio.

&&

.UPDATE...
Issued at 1055 AM EDT Tue Oct 2 2018

Not much change with respect to previous forecast, with just minor
tweaks to PoPs and temps to account for current trends. Band of
prefrontal scattered light rain showers and drizzle continues with
fairly shallow moisture depths. Strongest upper forcing appears to
be bypassing local area with most pronounced upper vort max
working across far southeast Lower Michigan/southeast Ontario
this morning. Southern periphery of this forcing and shallow
moisture has been conducive for mainly patchy drizzle this
afternoon, now moving across central portions of the area.
Scattered showers/storms may redevelop toward midday into early
this afternoon across far southeast portions of the forecast in
association with frontal forcing, although window of development
looks to be fairly narrow (17-21Z) based on frontal timing.
Updated grids have been published mainly to account for drizzly
nature to precip this morning.

&&

.SHORT TERM...(Today and Tonight)
Issued at 443 AM EDT Tue Oct 2 2018

Precipitation associated with the warm front has stayed mainly along
and north of the toll road overnight, and expect this will continue
to be the focus through late morning. Some of the models hint at
some potential for additional showers and storms this afternoon as
the surface low moves into the Lower Great Lakes and the cold front
moves through. This is not totally out of the question, especially
in areas east of I 69 where we have more time to destabilize. For
now thinking the better chance for storms exists east of our
forecast area. Otherwise, expect high pressure to bring us dry
conditions for the overnight period. Lows will only drop into the
50s and low 60s.

&&

.LONG TERM...(Wednesday through Monday)
Issued at 443 AM EDT Tue Oct 2 2018

Wednesday will be dry thanks to an upper level ridge, though some
models attempt to develop some precipitation in the east during the
afternoon as yet another warm front lifts across our CWA. Given the
strength of the ridge-I'm not really buying it-so kept pops out
until Wednesday evening. The main story will be the unseasonable
heat. Areas in our far southwest will reach into the upper 80s for
highs. Elsewhere, expect low to mid 80s.

The warm front will reach just north of Lake Superior by Wednesday
evening if the low takes its northeastwardly track into northern
Ontario, and the cold front will be draped from Western Lake
Superior down into the central plains. Have likely pops given the
general set up-being ahead of the cold front with upper level
support and a strong LLJ in place. However, the best forcing is just
outside of our area...with the LLJ possibly focusing to our north
and west, and the best 850-500mb Qvector convergence over Lower
Michigan. That being said-it may end up being much like todays
scenario with the more likely pops focused along/north of the toll
road-and maybe some lower chance pops further south and east-but for
now kept them in. Thursday afternoon, most areas will be dry as we
feel the impacts of strong high pressure centered over Ontario. The
only pops are associated with the exiting cold front through late
morning (in the southeast). Thanks to the cold front, highs Thursday
will only be in the upper 60s and 70s, with some locations in the
far southeast near Lima, OH reaching around 80.

Thursday night into Friday yet another system takes shape over IA,
which models agree will lift northeastward into northern Lower
Michigan by Saturday morning-then booking eastward towards the far
northeastern US by Saturday night. This will bring us a similar
scenario to what we've seen already, with chances for showers/storms
associated with the warm air advection (further west and north, yet
again), and then additional chances with the trailing cold front.
Models disagree with respect to timing and exact locations of
precipitation, but it seem they have the general pattern down (with
the GFS more progressive and deeper-big surprise). Kept the higher
pops in the north and western forecast areas accordingly.

High pressure expanding across the Canadian Prairies, in combination
with our stubborn southeastern CONUS ridge may cause the front to
stall over our area through Monday night. Models differ
significantly on how to handle this-thus I have low confidence in
the weekend precipitation forecast. For now, I took out the
inordinately high consensus pops for the weekend and lowered to
the 30-40 percent range. While we may see some brief precipitation
Monday morning-expect dry conditions to follow through Tuesday
morning as we are beneath the southeastern US ridge, yet again-
with the warm front over Central Lower Michigan. Expect
temperatures to be in the 70s and 80s, still abnormally warm for
October.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1257 PM EDT Tue Oct 2 2018

Cold front will come through KFWA around 18z with patchy
drizzle/light showers and a brief period of IFR possible through
19z. Post-frontal MVFR stratocu the story otherwise post-frontal
through the remainder of the TAF cycle.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

UPDATE...Marsili
SYNOPSIS...Marsili
SHORT TERM...MCD
LONG TERM...MCD
AVIATION...Steinwedel

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Oct 2, 11:11 AM EDT, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
1111 AM EDT Tue Oct 2 2018

INZ017-018-020-022>027-032>034-OHZ004-005-015-016-024-025-031515-
Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-
Grant-Blackford-Jay-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
1111 AM EDT Tue Oct 2 2018

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

A few thunderstorms are possible this afternoon mainly southeast of a
Defiance, Ohio to Fort Wayne, Indiana to Marion, Indiana line. Severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There are chances for thunderstorms through the period, especially
Wednesday night into early Thursday afternoon, and Friday into
Sunday. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003>009-012>016-MIZ077>081-OHZ001-002-031515-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Berrien-Cass MI-St. Joseph MI-
Branch-Hillsdale-Williams-Fulton OH-
1111 AM EDT Tue Oct 2 2018 /1011 AM CDT Tue Oct 2 2018/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There are chances for thunderstorms through the period, especially
Wednesday night into early Thursday afternoon, and Friday into
Sunday. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-031515-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1111 AM EDT Tue Oct 2 2018

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There are chances for thunderstorms through the period, especially
Wednesday night and Thursday morning, and then again Friday into
Saturday night. Severe weather is not expected.

Hazardous conditions for small craft are possible Wednesday evening
through Thursday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Small Craft Advisories in Indiana, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.